Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 95, NWS Midland/Odessa, TX

September 20, 2014Andrews County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 20, 2014, 8:11 PM CDT for Andrews County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2014, 8:11 PM CDT (01:11 UTC)
Expired
Sep 20, 2014, 11:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 32 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 9:58 PM CDTFLASH FLOOD15 Se Andrews, TXWATER OVER STATE HIGHWAY 158. TRAFFIC DIVERTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WGUS54 KMAF 210111
FFWMAF
TXC003-210415-
/O.NEW.KMAF.FF.W.0095.140921T0111Z-140921T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ANDREWS COUNTY IN WEST TEXAS...

* UNTIL 1115 PM CDT

* AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  VERY HEAVY RAIN AT A RATE OF NEARLY 1 1/2 INCHES PER HOUR IN A 
  NEARLY STATIONARY THUNDERSTORM OVER FM 1788 IN SOUTHEAST ANDREWS 
  COUNTY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO 
HIGHER GROUND.

&&

LAT...LON 3227 10245 3225 10221 3209 10221 3209 10245

$$

05
2 follow-up statements
087 
WGUS74 KMAF 210207
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CDT SAT SEP 20 2014

TXC003-210415-
/O.CON.KMAF.FF.W.0095.000000T0000Z-140921T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDREWS-
907 PM CDT SAT SEP 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
SOUTHEASTERN ANDREWS COUNTY...

AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED OVER SOUTHEASTERN ANDREWS COUNTY...OR 14 MILES SOUTHEAST OF 
ANDREWS...MOVING WEST AT 15 MPH. BASED ON RADAR ESTIMATES...RAINFALL
AMOUNTS EXCEEDING 2 INCHES MAY HAVE FALLEN OVER PARTS OF FM 1788
IN SOUTHEAST ANDREWS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO 
HIGHER GROUND.

&&

LAT...LON 3227 10245 3225 10221 3209 10221 3209 10245

$$

05
335 
WGUS74 KMAF 210339
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1039 PM CDT SAT SEP 20 2014

TXC003-210349-
/O.CAN.KMAF.FF.W.0095.000000T0000Z-140921T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDREWS-
1039 PM CDT SAT SEP 20 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
ANDREWS COUNTY...

AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD EXITED THE
WARNED AREA. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3227 10245 3225 10221 3209 10221 3209 10245

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 6:28 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 20, 6:28 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT Sat Sep 20 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions should become MVFR around 06z and continue through
at least Sunday morning at the west Texas and southeast New
Mexico terminals. Scattered thunderstorms can be expected the next
24 hours at the terminals due to the remains of tropical system
and have added TEMPO groups for IFR conditions in thunderstorms
and fog.

12

&&

.PREV DISCUSSION... /ISSUED 225 PM CDT Sat Sep 20 2014/

DISCUSSION...

Major flooding continued over portions of the forecast area due to
the remnants of Tropical System Odile.  Although the areal coverage
of rain today was not as extensive as Thursday or Friday, over 10
inches of rain fell over portions of Borden County from 6 to 9 am
CDT, and resulted in most of the Farm to Market roads being flooded
across the eastern half of the county, water rising to resident
homes and some roads being impassable in Gail.  In addition, flood
water was slow to recede over southern Eddy County, northern
Culberson and northern Reeves County.  Evacuations were reported on
the northwest side of the city of Pecos due to runoff from heavy
rain to their west and northwest spreading east and southeast.

It appears the mid level remnants of Odile are weakening today, but
shearing out and moving southeastward across the Texas Panhandle.  A
Mesoscale Convective Vortex over the northern CWA, and definitely
the tropical moisture over the area, resulted in the very heavy
rainfall in Borden County, 3-4 inches per hour conservatively per
the Texas Tech Mesonet site 2 ESE of Gail.  The latest progs
indicate the remnant circulation will move southward through the
Texas Panhandle and impinge upon eastern portions of the forecast
area later today and tonight.  The MCV over the northern CWA does
not appear to be moving appreciably.  The latest KMAF radar trends
this afternoon indicated showers and thunderstorms developing over
the Permian Basin, and in and near the Davis and Glass Mountains,
and more convection developing around the MCV.  Think convection
will continue to develop through the afternoon, and tonight when a
low level jet (LLJ) increases.  Convection could become more
widespread, especially considering the modus operandi of this
tropical airmass/system has been for nocturnal convection to
flourish when interacting with the nocturnal LLJ.  Considering all
of the above, the saturated ground which continues to expand over
more of the forecast area, and the potential for more heavy rainfall
and flash flooding, will extend the Flash Flood Watch through
tonight and Sunday.

On Sunday, it appears we will begin to be the recipients of more
tropical moisture, this time from Tropical Storm Polo, which is off
the western Mexico coast this afternoon.  Despite being separated
from this cyclone by a weak upper level ridge, it appears some
moisture peels away from this system and moves north, then
northeastward around/under the ua ridge.  It is not clear whether
any mid level circulations will peel away from this system, but
think there is enough evidence to keep PoPs high, and the FFA going
through Sunday.  Also of concern Sunday is a weak frontal boundary
moving into the area, which will provide a low level focus for
shower and thunderstorm development.  Despite the surface ridge
gradually pushing into the area Sunday night and Monday,
precipitable water amounts remain around 1.5 inches.  So, the
potential exists for heavy rains to continue beyond Sunday.  It
looks like we could dry out somewhat Tuesday and Wednesday, but high
temperatures look to stay near or below normal.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Glasscock...Guadalupe
     Mountains...Howard...Loving...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

&&

80/67

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 20, 2:43 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT SAT SEP 20 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
243 PM CDT SAT SEP 20 2014 /143 PM MDT SAT SEP 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE
ANTICIPATED AGAIN THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST NEW
MEXICO AND MUCH OF WEST TEXAS...RESULTING IN FLASH FLOODING IN MANY
AREAS.  A FLASH FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...
DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND
WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54
CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND PERMIAN
BASIN.  ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS OVER THE
PAST FEW DAYS...SO IT WILL NOT TAKE MUCH ADDITIONAL RAINFALL TO
RAISE CONCERNS FOR MORE FLASH FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER
SOUTHWEST TEXAS.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS
RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN
RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE
RIVER...AND WALNUT CANYON HAVE RECEDED A LITTLE BIT TODAY BUT ANY
ADDITIONAL RAIN THAT FALLS OVER THE NEXT DAY OR TWO IN THOSE AREAS
WILL QUICKLY CAUSE ADDITIONAL RISES...IF NOT FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE EXPECTED
THROUGH THE WEEKEND.  AS A RESULT..THE FLASH FLOOD WATCH HAS BEEN
EXTENDED UNTIL 7 PM SUNDAY.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND
ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO
ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 20, 3:54 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     FLOOD            20 SE GAIL              32.57N 101.21W
09/20/2014                   BORDEN             TX   FIRE DEPT/RESCUE

            HIGH WATER RESCUE ONGOING AT LAKE JB THOMAS BY THE SCURRY
            VOLUNTEER FIRE DEPARTMENT.

&&

ANDREW.ARNOLD
Local storm report, Sep 20, 7:08 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      1 SW MENTONE            31.70N 103.61W
09/20/2014                   LOVING             TX   LAW ENFORCEMENT

            WATER FLOWING 8 INCHES OVER STATE HIGHWAY 302

&&

JMC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:14 PM CDTFlash Flood WarningMAFMidland2 hr
Sep 20, 9:50 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Sep 20, 11:40 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves, Winkler3 hr
Sep 21, 12:46 AM CDTFlash Flood WarningMAFCulberson, Loving, Reeves6 hr
Sep 21, 2:59 AM CDTAreal Flood AdvisoryMAFAndrews, Loving, Winkler4 hr
Sep 21, 4:15 AM CDTRiver Flood WarningMAFBrewster, Presidio58 hr
Sep 21, 4:35 AM CDTRiver Flood WarningMAFMitchell, Scurry15 hr
Sep 21, 6:34 AM CDTFlash Flood WarningMAFAndrews5 hr
Sep 21, 6:35 AM CDTAreal Flood AdvisoryMAFBorden, Scurry4 hr
Sep 21, 6:47 AM CDTFlash Flood WarningMAFMidland3 hr
Sep 21, 6:48 AM CDTFlash Flood WarningMAFCulberson, Loving, Reeves5 hr
Sep 21, 9:35 AM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Martin3 hr
Sep 21, 10:10 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 21, 10:26 AM CDTRiver Flood WarningMAFLoving, Reeves16 hr
Sep 21, 11:24 AM CDTFlash Flood WarningMAFMartin3 hr
Sep 21, 11:41 AM CDTFlash Flood WarningMAFCulberson, Loving, Reeves3 hr
Sep 21, 11:52 AM CDTFlash Flood WarningMAFDawson, Gaines, Martin3 hr
Sep 21, 12:16 PM CDTAreal Flood WarningMAFLoving, Reeves, Ward12 hr
Sep 21, 1:07 PM CDTFlash Flood WarningMAFAndrews, Gaines, Martin3 hr
Sep 21, 1:12 PM CDTFlash Flood WarningMAFBorden, Dawson, Scurry3 hr
Sep 21, 1:51 PM CDTFlash Flood WarningMAFAndrews, Ector, Loving, Winkler3 hr
Sep 21, 2:23 PM CDTFlash Flood WarningMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 3 more4 hr
Sep 21, 2:35 PM CDTAreal Flood WarningMAFCulberson, Loving, Reeves6 hr
Sep 21, 4:05 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Gaines, Scurry3 hr
Sep 21, 4:12 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr
Sep 21, 4:21 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Reagan, Upton3 hr
Sep 21, 4:55 PM CDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Ward, Winkler3 hr
Sep 21, 5:32 PM CDTFlash Flood WarningMAFCrane, Reagan, Upton4 hr
Sep 21, 5:45 PM CDTFlash Flood WarningMAFCulberson, Reeves6 hr
Sep 21, 6:36 PM CDTAreal Flood AdvisoryMAFCulberson, Reeves3 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.